MARTIN GRAF, M.D.; ALVIN TARLOV, M.D.
This content is PDF only. Please click on the PDF icon to access.
A case is presented of a patient who developed agranulocytosis with a peripheral monocytosis and a marrow histiocytosis secondary to ampicillin therapy. A brief review of this complex, previously called leukopenic infectious monocytosis, is presented, with emphasis upon the beneficial prognosis of monocytosis. Since this is the first case report of agranulocytosis induced by ampicillin, ampicillin's chemical structure is examined. It is pointed out that ampicillin contains an alpha-aminobenzene, a structure common to many drugs previously implicated in causing agranulocytosis. A brief discussion of the previously postulated causal mechanisms involved in agranulocytosis is presented.
GRAF M, TARLOV A. Agranulocytosis with Monohistiocytosis Associated with Ampicillin Therapy. Ann Intern Med. 1968;69:91–95. doi: https://doi.org/10.7326/0003-4819-69-1-91
Download citation file:
Published: Ann Intern Med. 1968;69(1):91-95.
Hematology/Oncology, Hospital Medicine.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use